Alert archive / Utah / Flash Flood Watches in 2014

Flash Flood Watch 2, NWS Salt Lake City, UT

July 11, 2014

NWS Salt Lake City, UT issued this flash flood watch at Jul 11, 2014, 3:16 AM MDT. It took effect at Jul 11, 2014, 10:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2014, 3:16 AM MDT (09:16 UTC)
In effect from
Jul 11, 2014, 10:00 AM MDT
Expired
Jul 11, 2014, 6:06 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WGUS65 KSLC 110916
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 AM MDT FRI JUL 11 2014

UTZ010-012-013-517-112200-
/O.NEW.KSLC.FF.A.0002.140711T1600Z-140712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
CENTRAL MOUNTAINS-
INCLUDING THE CITIES OF...SCOFIELD...PRICE...CASTLE DALE...
EMERY...GREEN RIVER...HANKSVILLE...COVE FORT...KOOSHAREM...
FISH LAKE
316 AM MDT FRI JUL 11 2014

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM MDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR CENTRAL UTAH INCLUDING CASTLE
  COUNTRY...THE CENTRAL MOUNTAINS...THE SAN RAFAEL SWELL AND THE
  WASATCH PLATEAU AND BOOK CLIFFS.

* FROM 10 AM MDT THIS MORNING THROUGH THIS EVENING.

* SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL UTAH LATE
  THIS MORNING INTO EARLY THIS AFTERNOON AND CONTINUE THROUGH THE
  EVENING. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
  HEAVY RAINFALL.

* THE FLASH FLOOD THREAT IS GREATEST IN SLOT CANYONS...SLICK ROCK
  AREAS...NORMALLY DRY WASHES AND SMALL STREAMS IN STEEP TERRAIN.
  DEBRIS FLOWS ARE ALSO POSSIBLE NEAR RECENT BURN SCARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
IF FLASH FLOODING IS OBSERVED OR WARNINGS ARE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
871 
WGUS65 KSLC 112148
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT FRI JUL 11 2014

UTZ010-012-013-517-120300-
/O.CON.KSLC.FF.A.0002.000000T0000Z-140712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
CENTRAL MOUNTAINS-
INCLUDING THE CITIES OF...SCOFIELD...PRICE...CASTLE DALE...
EMERY...GREEN RIVER...HANKSVILLE...COVE FORT...KOOSHAREM...
FISH LAKE
348 PM MDT FRI JUL 11 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL UTAH...INCLUDING THE FOLLOWING AREAS...
  CASTLE COUNTRY...CENTRAL MOUNTAINS...SAN RAFAEL SWELL AND 
  WASATCH PLATEAU/BOOK CLIFFS.

* UNTIL 9 PM MDT THIS EVENING

* SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
  CENTRAL UTAH THROUGH THIS EVENING. ANY THUNDERSTORMS WILL BE
  CAPABLE OF PRODUCING VERY HEAVY RAINFALL.

* THE FLASH FLOOD THREAT IS GREATEST IN SLOT CANYONS...SLICK 
  ROCK AREAS...NORMALLY DRY WASHES AND SMALL STREAMS IN STEEP 
  TERRAIN. DEBRIS FLOWS ARE ALSO POSSIBLE NEAR RECENT BURN 
  SCARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
IF FLASH FLOODING IS OBSERVED OR WARNINGS ARE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
477 
WGUS65 KSLC 120006
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 PM MDT FRI JUL 11 2014


UTZ010-012-013-517-120115-
/O.CAN.KSLC.FF.A.0002.000000T0000Z-140712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
CENTRAL MOUNTAINS-
INCLUDING THE CITIES OF...SCOFIELD...PRICE...CASTLE DALE...
EMERY...GREEN RIVER...HANKSVILLE...COVE FORT...KOOSHAREM...
FISH LAKE
606 PM MDT FRI JUL 11 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL UTAH HAS BEEN
CANCELLED. ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
ACROSS CENTRAL UTAH FOR THE NEXT SEVERAL HOURS...BUT THEY ARE NO
LONGER EXPECTED TO BE STRONG ENOUGH TO PRODUCE FLASH FLOODING.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 8:21 PM MDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 8:21 PM MDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
821 PM MDT THU JUL 10 2014

.SYNOPSIS...A DEEPLY MOIST AIRMASS WILL BE OVER THE AREA THROUGH
FRIDAY. SLOW DRYING TREND WILL BEGIN ACROSS THE SOUTHWEST LATE
FRIDAY AND SPREAD EASTWARD. MOISTURE WILL LINGER ACROSS MAINLY
THE EAST AND SOUTH THROUGH THE WEEKEND AND INTO THE FIRST PART OF
NEXT WEEK.

&&

.DISCUSSION...A MID LEVEL RIDGE REMAINS CENTERED ACROSS THE
SOUTHERN ROCKIES OF CO/NM THIS EVENING...WITH SOUTHERLY FLOW
AROUND THE WESTERN PERIPHERY OF THIS RIDGE ADVECTING MONSOONAL
MOISTURE NORTHWARD ACROSS THE FORECAST AREA...WHERE DEW POINTS IN
THE 50S ARE COMMON ACROSS MOST VALLEYS. AN EMBEDDED WAVE ROTATING
AROUND THIS RIDGE AXIS IS CURRENTLY LIFTING NORTHWARD ACROSS
SOUTHWEST UT/SOUTHERN AZ...AND HELPED TO INITIATE FAIRLY
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS SOUTHERN AND
CENTRAL UT DURING THE AFTERNOON HOURS...WHICH HAS SINCE STABILIZED
THE BOUNDARY LAYER RESULTING IN DECREASED ACTIVITY. AS SUCH HAVE
CANCELLED THE FLASH FLOOD WATCH WHICH WAS IN EFFECT FOR CENTRAL
AND SOUTHERN UT.

MEANWHILE...CONVECTION ACROSS NORTHERN UT WAS INHIBITED FOR MUCH
OF THE DAY...OWING IN LARGE PART TO A FAIRLY STRONG INVERSION
LAYER EVIDENT IN THE 00Z KSLC SOUNDING WHICH SIGNIFICANTLY LIMITED
INSTABILITY. AS THE AFOREMENTIONED WAVE CONTINUES TO LIFT NORTH
THIS INVERSION LAYER WILL LIKELY CONTINUE TO WEAKEN...AND CONVECTION
HAS BEEN FIGHTING ITS WAY NORTHWARD INTO UTAH/TOOELE
COUNTIES...WHERE MESOANALYSIS SHOWS A TONGUE OF 1000-1500 J/KG OF
MEAN LAYER CAPE REMAINING. ANTICIPATE THIS ACTIVITY TO EVENTUALLY
WORK ITS WAY NORTHEAST INTO THE NORTHERN AND CENTRAL WASATCH FRONT
AND POINTS EAST LATE THIS EVENING...AND CONTINUE OVERNIGHT WITH
GIVEN THE APPROACHING WAVE. IN THE MEANTIME...STRONG SOUTHERLY
OUTFLOW WINDS EMANATING FROM THIS CONVECTION TO THE SOUTH HAVE
SURGED NORTHWARD INTO THE CENTRAL AND NORTHERN WASATCH FRONT...AND
WILL LIKELY PERSIST THROUGH SUNSET.

UPDATED THE FORECAST EARLIER TO INCREASE POPS OVERNIGHT ACROSS
THE NORTH...AND TAPER THEM DURING THE EVENING ACROSS THE SOUTH.

&&

.AVIATION...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE
FROM THE SOUTH TOWARDS THE SLC TERMINAL AFTER 04Z...WITH THE
THREAT CONTINUING INTO THE OVERNIGHT HOURS. PREDOMINANT SOUTH
WINDS ARE EXPECTED THROUGH THE OVERNIGHT HOURS...BUT WILL BECOME
GUSTY AND ERRATIC NEAR SHOWERS AND THUNDERSTORMS. THESE SOUTH
WINDS WILL CONTINUE TO GUST IN EXCESS OF 25 KTS THRU 04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 10, 6:03 AM MDT, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
603 AM MDT THU JUL 10 2014

UTZ001>016-019>021-517-518-WYZ021-111215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
603 AM MDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS IS IN PLACE OVER THE OUTLOOK AREA TODAY.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE
AFTERNOON INTO EARLY EVENING. HEAVY RAIN WILL ACCOMPANY THE
STRONGER STORMS BRINGING AN ELEVATED THREAT OF FLASH FLOODING. THE
AREAS MOST PRONE TO FLASH FLOODING INCLUDE SLOT CANYONS AND DRY
WASHES OF SOUTHERN AND CENTRAL UTAH...AND SMALL STREAMS IN STEEP
TERRAIN. DEBRIS FLOWS ARE POSSIBLE ON RECENT BURN SCARS ACROSS THE
STATE.

THE SHOWERS...AND THE THREAT OF HEAVY RAIN...WILL DIMINISH LATE
THIS EVENING BUT A FEW SHOWERS COULD LINGER THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DEEP MOISTURE WILL REMAIN OVER MUCH OF THE OUTLOOK AREA FRIDAY
ALTHOUGH SOMEWHAT DRIER AIR WILL BEGIN TO SPREAD INTO EXTREME
SOUTHWESTERN UTAH LATE IN THE DAY. SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN BE SCATTERED ACROSS THE AREA BUT ARE EXPECTED TO BE
LESS WIDESPREAD WITH A REDUCED THREAT OF HEAVY RAIN.

A GRADUAL REDUCTION IN SHOWERS AND THUNDERSTORMS IS EXPECTED OVER
THE WEEKEND AND INTO NEXT WEEK BUT ISOLATED STORMS WILL CONTINUE
TO DEVELOP OVER THE HIGHER TERRAIN...MAINLY ACROSS THE SOUTH AND
EAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:13 PM MDTSpecial Weather StatementSLCJuab62 min

Nearby

Flash Flood Watches in Utah, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.